Set Change Struggles

I am all for pumping.  It allows me to deal with my dawn phenomenon, where at 3:00 AM my body needs 50% more insulin than normal. It allows me to be very precise with my insulin doses, does all the math for me, and keeps an eye out for insulin on board that might trip me up later.  It allows me to adjust my insulin before, during, and after exercise, rather than having to eat.

But, even with all of those wonderful things pumping makes possible, there are a few things that drive me up a wall.  Dealing with infusion set changes every few days is one of them.

It’s not really the set change that bothers me.  It is the disruption in the flow of insulin that gets me.

Today is a fine example.  I woke up around 8:00 AM, tested 123 mg/dl.  I changed my infusion site and cartridge, which I used to do at night.  I primed my cannula with 1.5 units, which is more than what is necessary.  The instructions call for .5 units.  So I’ve got 1.0 units extra.

I dropped my kids off with my dad, visited for a while, then headed to the Mall of America for a walk (thanks to all of the encouragement!).  I started walking at 10:15 AM, and already my blood sugar had jumped up to 192 mg/dl.  There is no food involved with this rise.  Not a bite.  One can of Diet Coke.

10:37 AM, I’m starving.  I swing through a convenience store, buy a Diet Coke (from the fountain) and one of those small tubes of honey roasted cashews (for “breakfast”).  Total carbohydrates on the package say 14g.  I bolus for 30g. At 1 unit per 5 grams, this gave me about 3.2 extra units. And I’m exercising.

I walk for another 40 minutes, putting me at an hour of walking (thank you again everyone!).  11:15 AM, 201 mg/dl. I run a few errands then head back home to the office.  In the car a few minutes away from home I also take a hit of Symlin.  I wanted to dampen the hunger and get my blood sugar down.  Symlin with extra insulin around is usually not a good mix.  But I was getting desperate.

12:01 PM, 243 mg/dl, and I’m getting pissed.  I fire in a rage bolus of 10.5 units.  I want this down NOW!  So, there is another 10.5 extra units.

1:20 PM.  I’m so hungry.  256 mg/dl. I can’t take it anymore.  I dial in a massive bolus of 30 units because I’m angry and starving.  I ate two cheese burritos, which clock in at a total of 60g, and slowed by high fat cheese & sour cream.  That should be a total of 12 units.  So I’ve got an additional 28 extra units working for me.

My normal daily dose averages pretty close to 90 units a day.  So far I’ve taken a total of 42.7 EXTRA units of insulin, and a dose of symlin.  Where is my low?  Where the heck did all that extra insulin go?

3:50 PM.  310 mg/dl.

QuicksetThis is a typical set change day for me.  I pound and pound and pound the insulin, then finally, around dinner time, it all starts to work fine.  Sometimes I’ll run a bit low by then, sometimes not.  By this evening, and especially tomorrow, it will be working great.  I just don’t get it!

You have all given me a lot of ideas to try.  Some of them I have tried, some I have not (yet).  I have left my old site in for a while, I have bolused even more extra insulin, I have taken insulin on both sets (new AND old), alternating back and forth.  They are great ideas, I just haven’t stumbled on one that has worked for me.  The only one I haven’t tried so far is taking a little bit of insulin via syringe when I do my site change.

The hardest thing for me is that this is not consistent.  It happens on and off for a while, sometimes happening 2 of 3 site changes.  Sometimes 1 of 5.  For years. If it were consistent I could figure it out.

This is another super example of how blogging helps me.  As I am writing this, I started to think that maybe I need to recruit some expert help.  Maybe I need to find myself a good CDE, or hire Gary Scheiner, to go through some experiments.  ]

Or maybe you have some experiments I can try.  I’m open to do whatever it takes to figure this out.  I’m tired of fighting with it.

Get posts by email?

Please note: I reserve the right to delete comments that are offensive or off-topic.

Leave a Reply

23 Comments on "Set Change Struggles"

Notify of

Sort by:   newest | oldest | most voted

[…] are different for both meal and correction doses in the morning, and it really exaggerates the troubles I have with my infusion site changes in the […]

6 years 30 days ago

We had the same issues with my daughter. then we started using the Inset infusion set and it got MUCH better. Have you tried different sets? I have even heard that some people do better on the antiquated metal sets.

6 years 1 month ago

Just wanted to share another follow-up idea that I remembered. Someone once told me to insert the infusion set a night/day/bunch of hours early without priming it or even introducing any insulin to the scene because your body’s natural infection fighting mechanisms (it recognizes that the canula is not natural) might affect your ability to absorb insulin there. It’s just a thought, though I am thinking it has more to do with lethargic skin sites. There’s just not enough places to put these things!

6 years 1 month ago

Oh I share this problem!!!! Tristan often (same as you, not always) goes high after a site change. What we have started doing with him, and it seems to work better, is this.
We change his site change with a meal. We check sugars, correct with the old site. We let him eat, change his site and then correct for his food. This seems to work well for him. Sometimes we also change the site in the middle of food. We will correct his main meal with the old site, change the site and then let him have his dessert and then correct that with the new site.
Sometimes it works… sometimes it doesn’t.

6 years 1 month ago

Thanks for sharing and allowing others to speak up. You’re right with this subject not being something covered in any pump trainer’s manual. I’m a CDE, also a T1 (46+ yrs), and I don’t have any better advice than what others have said…my frustration in trying to help other persons with diabetes, (T1 especially) is the lack of “patterns” in most of us…makes it really hard to make recommendations, and that is why the best education is helping PWD collect enough data so that any troubleshooting can begin. I agree with the folks who mentioned hydration: it totally affects how I feel and any exercise (just mild, like walking for 5-10 minutes!) performance and stamina. It has to be a factor in “wetting in” a new infusion site/set, not unlike how that works with CGMS.
I also had to totally abandon old injection sites and go for uncharted territory. Absorption can be fickle in any site, but it is especially so in my abdomen…I’ve totally had to use my arms, back, etc. which I’m assuming you’ve already done.
Dang the diabetes. I’m so ready to be over it!